New Hampshire, 2016

Damaging Winds in New Hampshire, July 1, 2016

July 1, 2016 · NWS GYX · 2 events in 2 counties and zones

A cold front was moving through the region on the afternoon and evening of July 1st. A few storms produced wind damage as they moved through central New Hampshire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front was moving through the region on the afternoon and evening of July 1st. A few storms produced wind damage as they moved through central New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 1, 6:35 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 1, 6:35 PM EST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
735 PM EDT FRI JUL 1 2016

.SYNOPSIS...
A cold front will cross the region overnight with showers and
thunderstorms. High pressure will build in from the west over the
weekend and last into mid next week. Temperatures will be on the
rise next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
735 PM Update...
We have issued a severe thunderstorm watch for southern and
central NH in coordination with SPC. Adjusted weather grids based
on the watch and timing of the storms as they move east. Generally
not expecting severe storms over Maine as the night wears
on...although strong thunderstorms with plenty of lightning...
torrential rainfall...and gusty winds may affect boaters...campers
and people on the lakes and shores tonight.

615 PM Update...
Thunderstorms are now beginning to move into NH...with a
significant short wave now moving in aloft. A quasi-warm front is
lifting north over southern NH. Dew points have mixed out into the
50s across much of northern and central NH. Across portions of the
coast and inland...the marine layer has also brought thunderstorm
chances down.

This leaves the most likely area for isolated severe storms over
southern NH as the line of storms attempts to congeal/develop a
cold pool. Still expecting at least one and possible two broken
lines of convection to push through NH and across all of Maine
overnight. Areas to our southwest have been tracking supercells
over the last few hours. So far these storms have produced large
hail and damaging winds as well as rotation. The timing of the
storms may not be the best so expect more of a multicell mode with
some rotation for our area.

Max T and diurnal temperatures were adjusted for current
trends. Thunderstorm attributes were left alone at the moment but
may be revisited lated to adjust severity wording.

Previous discussion...
Showers and thunderstorms will cross through the area tonight.
Latest HRRR model show the main area of storms entering NH from
the southwest about 6 pm...then spreading northeastward through
the evening crossing into ME about 8 pm. Most of NH remains in
SPC's slight risk area...and a few storms in that state will have
the potential to be severe with damaging winds. The storms should
weaken a bit as they move into ME due to the lack of diurnal
heating and a less favorable environment...but could still produce
rather gusty winds. All areas will see potentially deadly
lightning and anyone planning to be outside should be ready to get
inside a safe shelter if thunderstorms threaten.

The storms should move east of the region by morning with clearing
across southern areas.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Following the front...skies will be partly to mostly sunny across
the region with temps ranging from near 70 in the mountains to the
lower 80s southern areas. Winds will be gusty throughout the day
with gusts most areas near 20 mph. The mountains will see more
clouds throughout the day and can't rule out a passing shower.

For Saturday night...winds should diminish leading to a mostly
clear cool night with temperatures dropping into the 40s and 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Generally fair and dry weather looks to be in the cards Sunday
through much of next week as troughing is replaced by ridging. A
few showers will be possible in the mountains Sunday, but
otherwise dry weather is looking likely for much of the area
through at least Wed. Warming temperatures, perhaps even hot,
looks likely for midweek.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term...vfr to MVFR conditions this afternoon will become IFR
this evening in showers and thunderstorms. Conditions will
improve to VFR Saturday morning and remain vfr saturday night.
Mountain areas could see some MFR conditions in showers Saturday.

Long Term...We expected VFR conditions Sunday through Wednesday.

&&

.MARINE...
Short Term...A small craft advisory is in effect for all of the
outer waters overnight and the waters east of Portland for Saturday.
All areas...including the bays...could see gusty winds in
thunderstorms overnight.

Long Term...Expect winds and seas to remain below SCA criteria
Monday through Thursday. Low probability of SCA conditions on
Sunday on the outer waters as low pressure departs.

&&

.TIDES/COASTAL FLOODING...

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ150-152.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ154.

&&

NEAR TERM...Hanes
SHORT TERM...Jensenius
LONG TERM...Ekster
Hazardous weather outlook, Jul 1, 6:28 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
728 PM EDT FRI JUL 1 2016

NHZ003>015-022330-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH-
728 PM EDT FRI JUL 1 2016

...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW HAMPSHIRE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WILL DEVELOP OR MOVE INTO THE REGION THIS EVENING.
A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREATS. THERE IS ALSO A LOW PROBABILITY OF AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-012>014-018>028-NHZ001-002-022330-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-
728 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT OCEAN BEACHES ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-022330-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
728 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 1, 1:38 PM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
238 PM EDT FRI JUL 1 2016

MEZ007-012-018>020-023-024-NHZ001>015-012215-
NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-
ANDROSCOGGIN-COASTAL YORK-COASTAL CUMBERLAND-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-
EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH-
INCLUDING THE CITIES OF...UPTON...WILSONS MILLS...ANDOVER...
BYRON...MIDDLE DAM...ROXBURY...SOUTH ARM...BETHEL...BRYANT POND...
HANOVER...LOCKE MILLS...MILTON...NEWRY...RUMFORD...NORWAY...
FRYEBURG...OXFORD...HOLLIS...ALFRED...LEBANON...SANFORD...
GOODWINS MILLS...BUXTON...LIMINGTON...BERWICK...NEW GLOUCESTER...
GRAY...NORTH WINDHAM...GORHAM...BRIDGTON...GREENE...LEWISTON...
SABATTUS...WALES...MINOT...TURNER...AUBURN...LIVERMORE FALLS...
BIDDEFORD...SACO...OLD ORCHARD BEACH...KITTERY...PORTLAND...
CAPE ELIZABETH...SOUTH PORTLAND...WESTBROOK...YARMOUTH...
BRUNSWICK...ERROL...MILLSFIELD...WENTWORTHS LOCATION...
COLEBROOK...BERLIN...DUMMER...MILAN...YORK POND...LANCASTER...
BETHLEHEM...LINCOLN...LITTLETON...SUGAR HILL...THORNTON...
WATERVILLE VALLEY...WOODSTOCK...JACKSON...NORTH CONWAY...ALBANY...
CONWAY...CHATHAM...CRAWFORD NOTCH...LYME...ASHLAND...ELLSWORTH...
HOLDERNESS...PLYMOUTH...RUMNEY...WAKEFIELD...BRIDGEWATER...
BROOKFIELD...OSSIPEE...TUFTONBORO...WOLFEBORO...MOULTONBOROUGH...
CLAREMONT...CORNISH...UNITY...CROYDON...GOSHEN...GRANTHAM...
LEMPSTER...NEWPORT...CHARLESTOWN...BOSCAWEN...CANTERBURY...
CONCORD...DUNBARTON...LOUDON...HOOKSETT...LACONIA...GILFORD...
MEREDITH...BARRINGTON...ROCHESTER...DOVER...ROLLINSFORD...
SOMERSWORTH...DURHAM...MADBURY...GILSUM...KEENE...MARLOW...
SULLIVAN...SURRY...JAFFREY...MANCHESTER...PELHAM...NASHUA...
SALEM...ATKINSON...NEWTON...PLAISTOW...CHESTER...DERRY...
HAMPSTEAD...EXETER...GREENLAND...PORTSMOUTH...RYE...HAMPTON...
HAMPTON FALLS...NORTH HAMPTON...SEABROOK...AMHERST...MILFORD...
MONT VERNON...GOFFSTOWN...PETERBOROUGH...SHARON...WEARE
238 PM EDT FRI JUL 1 2016

...A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS EVENING...

A VIGOROUS FRONTAL SYSTEM WILL MOVE TOWARD THE REGION THIS
EVENING. SHOWERS AND THUNDERSTORMS DEVELOPING OVER UPSTATE NEW
YORK AND VERMONT WILL MOVE INTO NEW HAMPSHIRE LATE THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BE SEVERE WITH DAMAGING
WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS BEING THE
MAIN THREATS. TIMING FOR THE HEAVIEST ACTIVITY WILL BE MAINLY
BETWEEN 6 PM THIS EVENING AND MIDNIGHT IN NEW HAMPSHIRE.

THE STORMS WILL LIKELY MOVE INTO WESTERN MAINE SOMETIME BETWEEN 8
AND 10 PM. BY THEN THEY SHOULD BE IN A WEAKENED STATE...BUT GUSTY
WINDS...TORRENTIAL DOWNPOURS...AND FREQUENT LIGHTNING MAY VERY
WELL STILL OCCUR...EVEN TO THE SOUTHERN MAINE COAST. ANY STORMS
SHOULD MOVE OFFSHORE BETWEEN 1 AND 3 AM.

THUNDERSTORMS PRODUCE FREQUENT LIGHTNING STRIKES. PEOPLE WHO ARE
OUTDOORS NEED TO PAY VERY CLOSE ATTENTION TO THE CHANGING WEATHER
CONDITIONS AND BE PREPARED TO MOVE TO A SAFE LOCATION WELL BEFORE
THE STORM REACHES YOUR LOCATION. LIGHTNING CAN STRIKE 10 MILES
AWAY FROM THE CENTER OF A THUNDERSTORM...SO IF YOU CAN HEAR
THUNDER...YOU NEED TO ALREADY BE IN SAFE SHELTER.

MLE
Special weather statement, Jul 1, 5:57 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
657 PM EDT FRI JUL 1 2016

NHZ005-007-012330-
SOUTHERN GRAFTON NH-SULLIVAN NH-
657 PM EDT FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 730 PM EDT

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER WILGUS STATE PARK...MOVING TO THE
  NORTHEAST AT 35 MPH.

* PENNY SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLAREMONT...
  NEWPORT...
  CORNISH...
  UNITY...
  AND CROYDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4339 7240 4347 7239 4349 7238 4351 7240
      4354 7238 4356 7238 4367 7215 4331 7213
      4327 7241 4331 7240 4334 7241 4336 7239
      4336 7241 4338 7242
TIME...MOT...LOC 2253Z 240DEG 29KT 4340 7245

LEGRO
Special weather statement, Jul 1, 6:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
714 PM EDT FRI JUL 1 2016

NHZ003-005-006-009-012345-
SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-NORTHERN GRAFTON NH-
BELKNAP NH-
714 PM EDT FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 745 PM EDT

* AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PLYMOUTH...MOVING TO THE NORTH AT 45
  MPH.

* PENNY SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PLYMOUTH...
  HOLDERNESS...
  WOODSTOCK...
  ASHLAND...
  AND HEBRON.

LAT...LON 4361 7159 4359 7182 4401 7183 4395 7143
TIME...MOT...LOC 2313Z 192DEG 40KT 4371 7171

LEGRO
Special weather statement, Jul 1, 6:16 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
716 PM EDT FRI JUL 1 2016

NHZ003-012330-
NORTHERN GRAFTON NH-
716 PM EDT FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE

* UNTIL 730 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BARNET...MOVING TO THE NORTHEAST AT 35
  MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
  NORTHERN GRAFTON COUNTY.

LAT...LON 4430 7203 4432 7203 4432 7201 4434 7198
      4434 7193 4435 7191 4434 7188 4440 7179
      4418 7201 4423 7206 4424 7205 4427 7207
TIME...MOT...LOC 2315Z 215DEG 29KT 4432 7199

LEGRO
Local storm report, Jul 1, 6:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
744 PM EDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     BRIDGEWATER             43.64N  71.74W
07/01/2016                   GRAFTON            NH   SOCIAL MEDIA

&&

EVENT NUMBER GYX1602106

KIMBLE

The radar

The Portland,ME radar (KGYX), 109 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grafton

When
July 1, 7:30 PM EST to 7:34 PM EST
Where
Grafton County, 0.5 mi W of Holderness
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.730, -71.590

A severe thunderstorm downed trees and wires in Holderness.

Thunderstorm Wind, Belknap

When
July 1, 8:00 PM EST to 8:05 PM EST
Where
Belknap County, 0.69 mi N of Meredith
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.660, -71.500

A severe thunderstorm downed large branches and wires in Meredith.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2016Every state in 2016This day in weather historyWarnings in New Hampshire, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651379, 651380.